If they present with abdominal pain then consider diabetic ketoacidosis.
If the patient is experiencing ameurosis fugax, loss of field of vision or visual neglect consider cerebral vascular disease.
If the patient describes floaters (small coloured mobile patches in the visual field) consider vitreous haemorrhage.
If the patient is experiencing a 'blind spot', or visual loss, in one eye consider vitreous haemorrhage.
If the patient complains of pain on the back of their legs or buttocks consider peripheral vascular disease.
If the patient has experienced sudden onset confusion, it is suggestive of hypoglycaemia.
If the patient has experienced gradual onset confusion consider HHS.
If the patient is deaf consider mitochondrial diabetes.
If the patient has experienced dysphasia consider TIA or stroke.
If the patient has experienced transient dysphasia and associated symptoms consider hypoglycaemia.
If a patient with T2DM complains of diarrhoea consider stopping their metformin.
If a patient presents with long standing diarrhoea consider small bowel bacterial overgrowth associated with autonomic neuropathy and gastroparesis.
If the patient is complaining of pain in their feet and legs which is predominantly at night and of a burning or shooting nature consider neuropathy.
If the patient complains of lethargy consider hyperglycaemia.
Tiredness, cold intolerance and constipation are suggestive of associated hypothyroidism.
Other causes to consider include B12 deficiency due to co-existent pernicious anaemia or due to metformin therapy, and iron deficiency dut to co existent coeliac disease.
If the onset is acute and the numbness is confined to one side of the body then consider TIA.
If the onset of numbness is gradual, the symptom has been present for a long time and is associated with pain or unpleasant alterations of sensation then consider neuropathy.
If the patient complains of seizures consider hypoglycaemia.
If the patient is experiencing vomiting - in an acute situation - consider DKA.
If the patient has been vomiting over a long period consider diabetic gastroparesis.
If the patient describes rapid weight loss consider T1DM.
If the patient describes more modest weight loss consider LADA.
This symptom can have many potential causes but important ones to consider are:
1) What is the HbA1c? if below target the total daily dose of insulin may be too high
2) Is there lipohypertrophy at the injection sites? - this can cause erratic absorption of insulin and these sites should be avoided
3) Is the patient self-adjusting insulin doses and what system are they using to do so? - patient education may need to be re-visited
4) Does the patient have co-existent autonomic neuropathy and gastroparesis? this is a particularly challenging set of circumstances to manage
5) Has addison's disease been excluded? - consider performing a short synacthen test
6) Has celiac disease been excluded? - TTg antibodies should be requested.
7) Is there a relationship to drinking alcohol?
8) Is there a relationship to exercise?
Diabetesbible is for health professionals